Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 31, NWS Denver/Boulder, CO

June 22, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 22, 2018, 2:37 AM MDT for Park County, Colorado. It took effect at Jun 22, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 2:37 AM MDT (08:37 UTC)
In effect from
Jun 22, 2018, 12:00 PM MDT
Expired
Jun 22, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS85 KBOU 220837
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
237 AM MDT Fri Jun 22 2018

COZ214-221800-
/O.UPG.KBOU.FW.A.0017.180622T1600Z-180623T0200Z/
/O.NEW.KBOU.FW.W.0031.180622T1800Z-180623T0200Z/
Central and Southeast Park County-
237 AM MDT Fri Jun 22 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE
WEATHER ZONE 214...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 8 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 214.

* Timing...Winds will increase by the noon hour and then remain
  gusty into early evening. Conditions should improve by mid
  evening with decreasing winds and a gradual increase in
  humidity. 

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Rapid fire growth and erratic fire behavior will be 
  possible under these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
330 
WWUS85 KBOU 221805
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1205 PM MDT Fri Jun 22 2018


COZ214-230200-
/O.CON.KBOU.FW.W.0031.000000T0000Z-180623T0200Z/
Central and Southeast Park County-
1205 PM MDT Fri Jun 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER
ZONE 214...

* Affected Area...Fire Weather Zone 214.

* Timing...Winds will increase by the noon hour and then remain 
  gusty into early evening. Conditions should improve by mid 
  evening with decreasing winds and a gradual increase in 
  humidity.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid fire growth and erratic fire behavior will be 
  possible under these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 21, 9:00 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 9:00 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
900 PM MDT Thu Jun 21 2018

.UPDATE...
Issued at 900 PM MDT Thu Jun 21 2018

Convection is rapidly diminishing across our CWA this evening with
the loss of heating across the higher terrain and increasing CIN
across the NE corner. The weakening showers no longer contain any
lightning and will gradually dissipate over the next several
hours across the far NE corner of Colorado. Forecast for tonight
looks on track with the only PoPs across Logan/Phillips/Sedgwick
Counties through midnight. Dry elsewhere with mostly clear skies.

Latest high res guidance regarding the severe thunderstorm threat
for Friday afternoon continues to point to the development of a
convergence zone somewhere near a Greeley to DIA to Parker line.
Bulk wind shear looks favorable for supercells and instability is
should be high across the far eastern Plains. As discussed in the
previous discussion, it still looks possible that some of the high
CAPE may get pushed west along the convergence zone depending on
the location of a lee cyclone Friday afternoon. Large hail will
again be a significant threat along and east of the convergence
zone. Enough moisture should exist to trigger convection off the
high terrain west of the convergence zone but the strength of the
storms should be much less vs. the eastern quarter of the state.
An isolated tornado can't be ruled out with the convergence zone,
especially if high instability makes it far enough west along the
line of convergence, with the more favorable conditions occuring (but
low chance overall) across the eastern half of Weld County.

&&

.SHORT TERM...(This evening through Friday)
Issued at 400 PM MDT Thu Jun 21 2018

The upper level ridge has shifted south as a shortwave drops SE into
WY and portions of northern CO. There will be enough instability
with dewpoints in the low 50s and CAPE hovering between 500 to
1000 j/kg. The forcing provided by the speed max and QG ascent
will help to form storms along the foothills and push eastward
along and North of a line from Ft Collins to Akron through the
evening hours. Model soundings show decent deep layer shear that
could help to produce an isolated severe storm or two with large
hail and gusty winds along with brief moderate rain showers.
Conditions will stabilize overnight with increased mid-level flow
helping to keep overnight temperatures in the mid 50s.

For Friday an upper trough will push in from the NW with embedded
vort max centers, which is progged to move over the NE portions of
CO during peak instability. A deepening surface low on the lee
side of the northern mountains will help with increasing upslope
and surface convergence mainly east of I-25 by the late afternoon.
Surface dewpoints rising into the mid to upper 50s with decent
surface heating will allow for MLCAPES of 1000-1500 j/kg with
decent lift in the hail growth zone. It is for this reason severe
chances will increase for the eastern plains tomorrow with the
main hazard being large hail. Temperatures will be similar to
today with highs reaching into the mid 80s on the plains and 60s
to 70s in the mountains. Further to the SE, conditions will be
drier as RH levels drop into the low teens with mixing. Low RH for
areas with already dry fuels will mix with wind gusts to increase
fire danger concerns for Friday afternoon. More information can be
found in the fire weather section.

.LONG TERM...(Friday night through Thursday)
Issued at 400 PM MDT Thu Jun 21 2018

Conditions should be favorable for convective growth over the
northeast plains Friday evening. It should eventually grow into a
rainy MCS, but there will be a threat of severe hail/wind in the
early to mid evening hours. Wind profile would favor a moving
system, so not too much of a heavy rain threat.

Saturday is an in-between day with an area of much drier and
slightly warmer air aloft. This should restrain convection despite
the presence of low level moisture on the plains. Some of this
will mix out, which will reduce the CAPEs as well. There still
should be a low level of diurnal storm activity and perhaps a
small severe threat in the better plains moisture in the evening,
especially if lift from the approaching trough arrives early
enough.

Models are in reasonable agreement on the Saturday night-Monday
trough passage. However, the details will matter. An upper low
will move across northern Colorado and southern Wyoming with some
lift ahead of it, and deep upslope on the north side. This will
favor the best precipitation on the synoptic scale on the north
side, which should be across Wyoming into the Nebraska panhandle,
and likely also our northern border area. The main difference
between the models is the convective part. The operational ECMWF
develops a large area of rain over northeastern Colorado ahead of
the trough Sunday morning with the best synoptic lift, then
an MCS in the same area Sunday evening. The thermodynamic and wind
profiles Sunday evening should be much better for heavy rain than
on Friday, with backbuilding favored, an increasing warm cloud
depth, and 1000-1500 J of deep/skinny CAPE. This looks like the
most likely time for any flooding threat, which is likely to be
well northeast of Denver. The GFS lacks the Sunday morning rain,
and has not been as constant with the MCS timing/location.

Monday will be a transition day, with some drying aloft, but still
low level moisture and probably warm enough for diurnal
convection. Some signs the west part may be drying out, but there
may be some severe threat if the moisture lingers enough.

From Tuesday through the rest of the week, it looks hot and
relatively dry. Model temperatures would support mid to upper 90s
on the plains. A weak cold front about Wednesday could keep it
from being even warmer and provide a little plains moisture that
could give some isolated storms. Winds should be fairly light
midweek probably delaying any potential Red Flag conditions until
later in the week when the SW winds aloft could pick up a bit.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 900 PM MDT Thu Jun 21 2018

Convection winding down across the state and will not impact the
terminals nor the arrival/departure gates from now through
tomorrow morning. VFR tonight through Friday. Winds will go to
drainage after 07-08Z (SSW at DEN around 12 kts, SSW at APA around
8-10 kts, W at BJC around 5 kts). Tomorrow by late morning
diurnal northeasterly winds should occur at DEN and APA, and a
lee cyclone north of the terminals will likely set up a
convergence zone somewhere near KDEN by mid afternoon. This
convergence zone, in addition to containing a sharp wind shift
will be the focus for thunderstorms, especially near or over KDEN.
Handling with a PROB30 for now. Depending on where the
convergence zone sets up, BJC and APA could also see thunderstorm
development Friday afternoon, though there should be enough
moisture for weak convection off the foothills and Palmer Divide
that could impact BJC and APA. Storms should move out of the area
by early evening.

&&

.FIRE WEATHER...
Issued at 400 PM MDT Thu Jun 21 2018

Relative humidity values will drop below 15% by Friday afternoon
over portions of South Park, Zone 214. These dry conditions will
combine with WNW winds of 10 to 20 mph with gusting up to 30 mph
to create heightened fire weather concerns. Confidence on the
length of time these conditions will be met is medium so a Fire
Weather Watch will be in effect from Friday morning until Friday
evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ214.

&&

UPDATE...Schlatter
SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Schlatter
FIRE WEATHER...Bowen
Hazardous weather outlook, Jun 21, 10:41 AM MDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Thu Jun 21 2018

COZ030>051-221645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Thu Jun 21 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer temperatures can be expected today as a flat ridge of high
pressure builds over the forecast area. However, a couple late
afternoon and evening thunderstorms are still possible. Most of
these should stay north of a Fort Collins to Akron line. Overall,
brief moderate rain showers and gusty winds will be possible.
However, an isolated storm may be strong enough to produce large
hail, most likely near the Wyoming border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday there will be a chance of thunderstorms in the
afternoon and evening across the plains with a few severe
thunderstorms possible. On Saturday only isolated thunderstorms
are expected. A weather system will affect the area Saturday
night through Sunday and will bring a better chance of
showers and thunderstorms especially across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Bowen/Gimmestad

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:13 PM MDTSpecial Weather StatementBOUWeld62 min
Jun 21, 7:27 PM MDTSpecial Weather StatementBOUCrowley33 min
Jun 22, 10:51 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe39 min
Jun 22, 11:27 AM MDTSpecial Weather StatementBOUDenver48 min
Jun 22, 11:53 AM MDTSevere Thunderstorm WarningBOUWashington30 min
Jun 22, 12:27 PM MDTSpecial Weather StatementBOUWashington48 min
Jun 22, 1:37 PM MDTSpecial Weather StatementBOULincoln53 min
Jun 22, 3:34 PM MDTSpecial Weather StatementBOUDenver41 min
Jun 22, 4:17 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Denver58 min
Jun 22, 4:39 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 22, 4:45 PM MDTSpecial Weather StatementBOULogan45 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.